Overdose Symptoms

Guidelines for Overdose Symptoms


Each person has the potential of coming face to face with drug abuse in some way; learning to recognize overdose symptoms can be the key to surviving this dangerous and deadly situation.  


The definition for the word drug is any substance that, when taken, affects or changes the way the body works.  This covers a wide range of substances; caffeine, alcoholic beverages, pain medications, controlled substances and prescription drugs.  To abuse one of these is to use it to excess.  For some people, continual use leads to an addiction.  It does not take an addiction to overdose on a substance, however.  An overdose may be an accidental occurrence, something that happens when a person who is pain takes more of the pain medication than was prescribed for their condition.  Teens have overdosed on alcohol by indulging in drinking games at parties; binge drinking accounts for a great majority of the alcohol related overdose cases.   Intentional overdoses are also common, unfortunately.  Suicide attempts made by taking a large number of pills or a combination of alcohol and pills are thought to be a “peaceful” way to end a life. 


Any type of drug has the potential of presenting an overdose situation.  Since overdoses can be accidental as well as intentional, every person should be cognizant of the symptoms that may indicate that another individual has overdosed on some type of substance.  Early recognition leads to early treatment, which could mean the difference between saving a life and losing one.  Different substances can exhibit different symptoms, and it would be virtually impossible for a lay person to be able to identify all of them and be able to attribute them correctly to their source.  There are certain symptoms, however that are in agreement with each other and should provide a basis for the belief that a person may have suffered an overdose situation. 

The following list details some of the top overdose symptoms for the major types of drugs:

  • Alcohol                 Slurred speech, confusion, pale or bluish skin, irregular breathing, poor reflexes, illness such as vomiting.    

  • Caffeine               Extreme nervousness, excitability, vomiting, shaking or trembling, convulsions, rapid pulse, delirium.    

  • OTC Drugs          (i.e., aspirin, antihistamines, acetaminophen) nausea, vomiting, fever, difficulty in breathing, convulsions, coma.

  • Amphetamines    Excitability, rapid pulse, hallucinations, coma, convulsions, shaking.

  • Barbiturates         Slurred speech, coma, constricted pupils

  • Antidepressants  Confusion, vomiting, headaches, agitation, unconsciousness

  • Cocaine               Hallucinations, confusion, nausea, vomiting, shallow breathing, coma

  • PCP                      Rapid pulse, convulsions, rigid muscles, blank stare

  • Heroin/Codeine   Shallow breathing, lax muscle tone, pinpoint pupils, slow pulse, clammy skin.

This list should not be considered to be inclusive of overdose symptoms.  Since each individual’s physical makeup differs from others, so will their reaction to an excess of a particular substance.  If any suspicion of an overdose arises, immediate attention is required. 


The best course of action when an overdose is suspected is call for help.  Getting the individual to an emergency center is vital.  If the person is drifting into unconsciousness, you should attempt to keep them awake by talking to them, walking them around and applying cool, wet cloths to the person’s face.  The treatment received at the emergency center will vary, depending on the substance that has been overdosed.  From some drugs, pumping the stomach to remove any drugs left in that organ is the method to begin treatment.  For others, giving activated charcoal to the individual will help to confine the drugs to the stomach and intestines and keep them from entering into the bloodstream.  The charcoal corrals the drugs until they are removed from the body through a bowel movement.  Medications are also often administered to counteract the overused drug.


It is important to be familiar with overdose symptoms in order to be able to identify when a person needs help; it could mean saving a life.